Subscribe to the World's Most Popular Newsletter (it's free!)
Prolongation of the corrected Q-T (Q-Tc) interval is associated with a risk of severe and even life-threatening arrythmias. It may occur as an adverse effect of various pharmacological agents including macrolides. We opted to study the influence of the azalide antibiotic azithromycin on the duration of Q-Tc interval as data on this subject are limited.
A prospective study was performed on 47 patients, 31 females and 16 males, aged 19-77 (median 52) years, treated with azithromycin (total dosage 3 g, divided over 5 days) for typical solitary erythema migrans. The patients were previously healthy and were not receiving any other medication. In all of them ECGs were performed before as well as 7 and 14 days after initiation of the azithromycin therapy. Thus, a total of 141 ECG tracings were analyzed. Q-T intervals were measured manually in a blinded manner and corrected for heart rate according to Bazzet’s formula: Q-Tc = measured Q-T (ms)/square root of R-R (s).
Comparison of the Q-Tc intervals before, 7 days, and 14 days after the initiation of azithromycin treatment revealed a mild, but not significant prolongation (median values 406, 412.5 and 419 ms with ranges of 339-488, 352-510, and 346-505 ms, respectively). Q-Tc intervals exceeding the upper normal value of 440 ms were found in the same proportion of patients prior to as after institution of treatment. None of the ECG tracings showed significant arrhythmias.
In previously healthy persons, a modest statistically insignificant prolongation of the Q-Tc interval without clinical consequences was observed after completion of a course of 3 g of azithromycin administered over a period of 5 days for solitary erythema migrans.